The Relationship Between Antibiotics for Acne and Hair Loss

Last Updated on

The Relationship Between Antibiotics for Acne and Hair Loss

Does Antibiotics for Acne Cause Hair Loss?

When treating acne, a lot of medical professionals recommend a course of antibiotics to try and kill off all of the bacterial invaders that cause breakouts. While this can be an incredibly effective treatment avenue, there are some downsides that come with it, much like other acne treatments and all medical treatments in general.

It seems that, unfortunately, antibiotics may have a direct correlation to hair thinning and hair loss in some individuals.

What exactly are antibiotics?

When we are sick with some sort of bacterial illness or infection, we usually pop into the doctor’s office and get some antibiotics prescribed to clear things up. Everyone from infants to the elderly typically end up taking antibiotics at one point or another without much of a second thought.

The question stands, though, “what are antibiotics?”.

In a nutshell, antibiotics are an antimicrobial substance that actively prevents the growth and spreading of bacterial cells. Some antibiotics can actually kill bacteria on contact. These are especially helpful in treating acne since it stops the infection in its tracks.

What antibiotics are prescribed for acne?

There are dozens of different antibiotics on the market that are all used for different things. When you have acne, your doctor will likely prescribe the generic or name brand of one of a set variety of products.

Tetracycline is the single most widely prescribed acne fighting antibiotic. This is an oral antibiotic that must be taken on an empty stomach to allow rapid absorption; it cannot be given to those under nine years of age or anyone who is pregnant or nursing.

Tetracycline typically starts at a dosage of five hundred milligrams (500 mg) twice daily then decreases to two hundred and fifty milligrams (250 mg) twice daily before being discontinued. This cycle of treatment is dependant on how well your skin reacts; it can be a quick resolution or take some time.

Minocycline is a derivative of tetracycline that is especially effective against pustular acne lesions. Typically you will take fifty milligrams (50 mg) to one hundred milligrams (100 mg) per day, twice daily. You can eat before taking this medication but it will cause a delay in results, though not as extremely so as with tetracycline.

Erythromycin is an antibiotic that is commonly prescribed for tons of different illnesses and infections and is the second most popular acne treatment option. It has anti inflammatory properties that help reduce the redness of breakouts and should be taken with food.

It has been deemed safe for pregnant and nursing women and is taken as either a two hundred and fifty (250 mg) or five hundred milligram (500 mg) dosage twice daily until improvement is seen.

There are other oral medications, like doxycycline that is suitable for those who experience negative side effects with minocycline and tetracycline and bactrim, a classic choice for those who are not sensitive to sulfites. Your doctor will know which one is the best first attempt choice for your unique acne so be sure to check in if you have any concerns and feel antibiotics may help!

These oral medications are sometimes used in tandem with topical creams like Clindamycin, a powerful cream that is applied twice daily at around seventy five (75 mg) to one hundred and fifty (150 mg) milligrams. These creams can cause dryness and other skin irritations so some people do opt to avoid them, though they are highly effective at treating acne lesions quickly.

Antibiotics and hair loss

Like many other medical treatments, there are some risks associated with using antibiotics. Aside from the obvious, more widespread concerns like superbugs and bacterial resistance, there are some more common events that can occur, including hair loss and hair thinning.

Though scientists do not know conclusively exactly what causes antibiotics to trigger hair loss, they do have a bit of a theory. Generally, when  a drug causes hair loss it is because its presence in the body triggers a reaction that interferes with the hair’s natural growth cycle.

The reaction is believed to usually occur when your hair is in the telogen phase, a time when it is not growing (it actually grows during the anagen phase). The hairs on your head all hit different milestones in the cycle at different times, meaning that some of it is in telogen and other strands are in anagon. This is what prevents it from all falling out at once when loss is triggered.

It is believed that people who experience hair loss due to antibiotic usage in the telogen phase lose between one hundred and one hundred and fifty individual strands of hair every single day. This many not seem like a lot initially but over time it adds up rapidly.

Antibiotics can also decrease your hemoglobin levels in your blood. When your hemoglobin levels get particularly low you can become anemic and begin to lose hair as a secondary effect of the condition. If you suspect you are anemic, be sure to mention it to a doctor as soon as possible to make sure everything is nice and balanced within your body.

So, what can you do?

Generally, if you are concerned that your hair loss is potentially being triggered by your medication you should schedule an appointment with your doctor as soon as possible. They may recommend a secondary treatment like lasering or transplanting to replace the damaged hair or a second medication to help protect the remaining hair follicles.

Additionally, your doctor may have you switch medications. If the new medication is still having a positive impact on the severity and appearance of your acne and is helping heal your skin while not causing hair loss, your doctor will likely have you stick to it. For some people, all antibiotics will trigger hair loss. These people can choose to discontinue the treatment and try something else if they are particularly concerned.

Related Questions

Will hair lost through antibiotics usage grow back?

Fortunately, hair loss due to antibiotic usage is typically temporary. The short term side effect will likely clear itself up once you discontinue the medication, though it will take a bit of time for everything to grow back in to the thickness it once was and you may notice a slight difference in texture.

For some people, hair loss from antibiotic usage can be permanent but, generally, this is incredibly rare and you do not need to concern yourself too much with it, especially if you have healthy hair to begin with.

Can I use hair loss prevention products with antibiotics?

This is a great question for your doctor or dermatologist. Generally, yes you can. These products rarely have any sort of drug interaction concerns, especially if the hair loss prevention product is a topical creation.

Some people do notice their skin becomes sensitive when on antibiotics, though, so be sure to patch test yourself to avoid any nasty, widespread reactions that could become an even bigger issue than your acne itself!

What options are there for hair regrowth?

When you notice your hair thinning, it can be quite a shocking experience. You may immediately jump to the first regrowth product you see and hope for the best out of pure desperation. Do your research and slow down a bit to make sure you are not throwing your money into a pit. Professionals can help add individual strands to your head that mimic actual hairs while you wait for your real hair to grow in.

Wigs are now more socially acceptable than ever and come in a ton of different styles, colors, and price points for both guys and girls. Wigs have been made to look like actual hair and many people are fooled by them with ease so if all else fails, grab a wig and get styling.

Hair loss prevention pills and creams have been around for years but have mixed reviews as to their effectiveness. You can certainly give them a try but be sure to check with your doctor first to ensure you are safe to do so.

Lastly, you can choose to embrace the thinning spots. Honestly, you notice it more than anyone else. Embrace the change and understand that it will likely right itself once you discontinue the medication and that when it does you will have clear skin to accompany the new look.

Bethany

I'm Bethany, founder of LuvSkinCare. I created LuvSkinCare to help everyone get the healthy skin they deserve.

Recent Content

link to Can Biotin Cause Acne?

Can Biotin Cause Acne?

What is Biotin? Biotin, also known as vitamin B7, is a necessary part of your diet if you wish to have healthy hair, skin, and nails. A type of B vitamin, many people take it in the form of a cosmetic vitamin supplement to assist in hair growth, nail strength, and overall skin health. Countless […]